SILVER SPRING, Md., Oct. 21 /PRNewswire-USNewswire/ — The U.S.
Food and Drug Administration today announced that new safety
information has been added to the label for the HIV antiviral drug
Invirase (saquinavir), describing potentially life-threatening side
effects on the heart when used with Norvir (ritonavir), another HIV
In February 2010, the agency warned patients and health care
professionals that when used together, the two drugs could cause
prolongation of the QT and PR intervals–indicators of heart rhythm
activity seen on an electrocardiogram.
Prolongation of the QT interval may lead to a condition known as
torsades de pointes, an abnormal heart rhythm. With torsades de
pointes, patients may experience lightheadedness, fainting or
abnormal heart beats. In some cases, torsades de pointes may
progress to a life-threatening irregular heart beat known as
Prolongation of the PR interval may also lead to an abnormal
heart rhythm known as heart block. With heart block, patients may
experience lightheadedness, fainting or abnormal heartbeats.
The FDA is also requiring a medication guide for patients using
Invirase that will describe these potential risks. Patients at
greater risk of developing one of the serious heart events
described above include those with underlying heart conditions or
those that have existing heart rate or rhythm problems.
“These heart conditions could potentially be life-threatening
and we want to assure that health care providers and patients are
adequately informed of the risks,” said Edward Cox, M.D., M.P.H,
director, Office of Antimicrobial Products in FDA’s Center for Drug